Usman Tariq, MD, Aritra Guha, MD, Atif Raja, MD, Marcia Mitre, MD; Allegheny Health Network, Pittsburgh, PA
Introduction: Pemphigoid diseases (PD) are a group of blistering autoimmune pathologies including pemphigus vulgaris (PV) and pemphigus foliaceous (PF), which affect mucocutaneous tissues. NSAIDs, penicillamine, and angiotensin-converting enzyme inhibitors (ACEI) such as captopril and enalapril are associated with drug-induced pemphigoid (DIP). We present a case of lisinopril-associated PV which has not been previously reported.
Methods: A 35-year-old male with essential hypertension presented with multiple oral ulcers associated with dysphagia, odynophagia, and a 20-lb weight loss in six weeks since starting lisinopril. Multiple white-colored lesions were noted along the buccal mucosa (Figure 1) and posterior pharynx. Tests for ANA, HIV, and a chronic hepatitis panel were negative. Fluconazole, Nystatin, and Valganciclovir were initiated without improvement. As such, he subsequently underwent an intralesional incisional biopsy of the buccal mucosa which revealed changes compatible with PV (Figure 2). On EGD, two blood-filled blisters in the mid-esophagus were noted (Figure 3). Considering a pre-established diagnosis of PV, they were not biopsied. Lisinopril was discontinued and the patient was started on prednisone and mycophenolate with a subsequent resolution of symptoms. Discussion: PD are characterized by IgG antibodies directed against epithelial antigens, desmoglein 1 and 3, leading to separation of keratinocytes (acantholysis) and formation of intraepidermal bullae. ACEI such as captopril, enalapril, and cilazapril have been associated with DIP. One case report of lisinopril induced PF has been reported. However, mucinous nor cutaneous PV secondary to its use has not been previously detailed. The etiology of lisinopril-induced DIP is not fully understood. All ACEI contain an amide-group which is noted to modify keratinocyte proteins to make neoantigens and can stimulate acantholysis. Patients on ACEI are also noted to have circulating autoantibodies against keratinocyte surface antigens which can be contributory. Cessation of ACEI is essential to halt progression while immunotherapy with steroids and other immunomodulators such as rituximab, azathioprine, or mycophenolate are the mainstay of management. A thorough drug reconciliation should be performed on presentation to allow for possibly early discontinuation of the offending agent(s), limit duration, and decrease side-effects of subsequent immunomodulatory therapy.
Figure 1: Well circumscribed, whitish ulceration of the buccal mucosa with adjacent erythema and swelling.
Figure 2: Hematoxylin-eosin (HE) stain of the buccal mucosa showing mucosal epithelium exhibiting a suprabasal split and associated acanthloysis with an underlying relatively brisk perivascular and interstitial lymphoplasmacytic infiltrate; with 40X (A) and 100X (B) magnification
Figure 3: Two blood-filled blisters of the mucosa in the mid-esophagus, each measuring 6-7 mm in length.
Disclosures: Usman Tariq indicated no relevant financial relationships. Aritra Guha indicated no relevant financial relationships. Atif Raja indicated no relevant financial relationships. Marcia Mitre indicated no relevant financial relationships.